(Starting September 1 at the latest, I must write every day; it's easier to commit to something linear if it's nonfiction, as my writerbrain isn't very linear at all. So. Two chunks for the Shayara website per day until done-for-now, and a chunk of nonfiction every day. Not committing to start immediately because my schedule is about to get even crazier, with a week in Florida and then having Elayna at home before school starts. But I can outline now, and review my data, and I can do writing, but I cannot allow the interruptions of mid-to-late August to throw me off track, because I'm not officially on that track yet, see?)
So yeah. The Epilepsy Book. Working title of Seizure Lass, though that's bound to be changed. I just need something to call it. My flippant soundbite about it is "I'm writing a book about anti-seizure medications from a patient's perspective".
From a thing I wrote a bit ago:
Frightening as the diagnosis was, I was relieved. It wasn’t a brain tumor, after all. It was something treatable with medication. So I took my bag of pills home, and I was grateful. I thought that the nightmare was over.
It had barely begun. And that’s what this book is about. There’s a misperception that just because something is treatable, the treatment will fix everything. In my case, and in the cases of many others, the treatment of epilepsy is as bad as the disease itself. Doctors won’t tell you this. The medications’ websites sugarcoat it. But the side effects of most anti-seizure medications are so dire that said effects qualify a person for Social Security Disability. Not just epilepsy itself. The effects of the medications.
Over the course of my treatment, I have had/currently have the following effects, among others:
• Extreme weight loss (50 pounds)
• Severe nausea
• Severe fatigue
• Balance and coordination problems
• Extreme agitation/irritability
• Short-term memory loss
• Inability to concentrate
• Inability to read
• Vision problems (double or scrolling vision)
• Hair loss
I had to go part-time, then stop working completely. I am not allowed to drive, cook, or iron, because my seizures are not 100% under control. I developed an ulcer and a heart condition, due to the overly-strong medications weakening my body.
This book outlines a three-year journey, from my first seizures and diagnosis through a barrage of side effects, as I came to terms with my illness and my new way of life. Emphasis is placed on learning about temporal lobe epilepsy itself, learning about the various treatments for it (medication, vagus nerve stimulation, surgery, et cetera), and the impact of epilepsy on family and friends.
It is, however, mostly about fighting through the severe damage these drugs have done to my body, learning to speak up for myself as a patient, and educating others.
I'm delving back into these documents, 100K+ of essays and rants and moments of abject horror and fear and... it's difficult. Finding the original entries about literally falling down, about losing my ability to read, losing language - and not knowing if that loss was permanent.
I went through hell.
I have a whole community now that knows me as functional - intellectually, they know I had a difficult few years, but they were not there, they do not know.
Anti-seizure meds from a patient's perspective. With info about temporal lobe epilepsy itself. Extended rant about my neuros treating me as "pre-pregnant", in the words of the Washington Post, with the sanction of the CDC. Taking control of my treatment...
*cracks knuckles* Yeah, I can do this.
Longtime readers, you may see some reruns in this journal as I put this together. Not too many, as I wrote relatively few usable essays. What I was writing at the time was more like this:
seizure 11:20 at hom at desk srtess crying hyperventilatinng
i can't do this.
Feeling very nauseous, a bit out of it, shaky, heart racing, fragile, exhausted, scatterheaded....
Certainly due to upping the dosage of my anti-seizure meds. Possibly exacerbated by me forgetting to take my folic acid last night with the first double-dose? Is there a doctor in the house?
At 150mg/day as of yesterday. Am being eased up to 400mg/day. If my body can handle it, which I'm now concerned about.
What will I do if my body isn't capable of handling a dosage sufficient to control the seizures?
It's very difficult to read. Remembering hurts.
Thought to use to goad myself: "Yeah, you went through hell, but there's a story in it!"